July 6, 2018 at 12:45 pm #7369
David BrownParticipantŦallars: Ŧ 2.57Rank: Carer
Hi I’ve never posted before but I found this site soooo helpful when I got gout two years ago. After trying the lifestyle thing I succumbed to allopurinol about 18 months ago but I hate taking any medication so just took 100. I continued that dose for about six months but was still had toe swelling and wanted to get my UA down below 0.3 so I increased the dose to 200, which I’m still on. My UA has come down below 0.3 and I have not had any gout attack for 15 months, though do get twinges (the toe was dislocated when I was younger),
Anyway my issue is this. Over the last year it’s been detected that my white blood cell count and related neutrophils have been slowly falling, though still just inside the ‘mild’ neutropenia stage. If this continues to fall I will get into the stage where I’m susceptible to immune system and infection damage. A bit of googling found that there is some research indicating a rare side effect of allopurinol is this problem.
SO now I’m wondering whether I should reduce the allo back to 100 in order to ensure that I don’t get further WBC depletion over the next few months. My GP is just saying wait and see till the end of the year, but of course he hasn’t done the research I’ve found. It’s a toss up between the risk that the UA will go back up, and the risk that my immune system will get damaged!
I noticed that nobody else has raised this connection so far on the site so am putting it out there in case someone has experienced it
Thanks for all your great work Keith
July 6, 2018 at 5:25 pm #7371
nobodyParticipantŦallars: Ŧ 470.84Rank: Scholar
I have no experience with this connection but:
-in theory, allowing your UA to rise above 0.3 isn’t risky (even if you had taken 200 from the start, you probably still would have experienced symptoms for your first months on allo) because mainstream targets are 0.35 or even a bit higher (everyone’s body is different though)
-you aren’t limited to 100 or 200 but can easily take intermediate doses
-if allo side effects really are a problem for you, there are other drugs you could take
July 12, 2018 at 7:58 pm #7390
Rich BlazeskiParticipantŦallars: Ŧ 50.01Rank: Enthusiast
Maybe it is because of the gout and not the pills..or might not be the gout and might be a reactive arthritis..you should check with your doc
Thank you for visiting GoutPal's Gout Network
Did you find the personal help you need with your gout?
I will help you understand and manage your gout.
If you did not find the personal gout help that you need, please tell me:
Information on GoutPal is provided by a gout patient to help you understand gout and related issues. Gout information is provided by a layman, with no medical training or qualifications. It should not be used for diagnosing or treating any health problem or disease. The information is given to help you understand your doctor's advice and know what questions to ask. It is not a substitute for professional care. If you have an actual or suspected health problem, you should consult your doctor.